Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Sioux Falls, SD

May 23, 2018Beadle County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2018, 4:23 AM CDT for Beadle County, Kingsbury County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 4:23 AM CDT (09:23 UTC)
Expired
May 23, 2018, 4:47 AM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beadle County, SD, Kingsbury County, SD

The radar

The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS53 KFSD 230923
SVRFSD
SDC005-077-231000-
/O.NEW.KFSD.SV.W.0027.180523T0923Z-180523T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
423 AM CDT WED MAY 23 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kingsbury County in east central South Dakota...
  Northeastern Beadle County in east central South Dakota...

* Until 500 AM CDT.

* At 423 AM CDT, a severe thunderstorm was located over Yale, or 11
  miles east of Huron, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Kingsbury and northeastern Beadle Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4430 9793 4439 9815 4463 9800 4450 9777
TIME...MOT...LOC 0923Z 210DEG 17KT 4442 9799 

HAIL...1.00IN
WIND...60MPH
 
$$

Chapman
1 follow-up statement
026 
WWUS53 KFSD 230947
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
447 AM CDT WED MAY 23 2018

SDC005-077-230956-
/O.CAN.KFSD.SV.W.0027.000000T0000Z-180523T1000Z/
Kingsbury SD-Beadle SD-
447 AM CDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KINGSBURY AND
NORTHEASTERN BEADLE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is 
still possible with this thunderstorm.

LAT...LON 4430 9793 4439 9815 4463 9800 4450 9777
TIME...MOT...LOC 0943Z 210DEG 17KT 4452 9791 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:39 AM CDT, 44 minutes earlier.

Area forecast discussion, May 23, 3:39 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
339 AM CDT Wed May 23 2018

.SHORT TERM...(Today and Tonight)
Issued at 339 AM CDT Wed May 23 2018

A couple areas of thunderstorms in the CWA early this morning. First
is a line along the elevated warm front lifting through southwest
Minnesota/northern Iowa, and the second the eastern edge of a line
extending through western/central SD. Latest hi-res guidance
suggests the eastern line lifts northeast out of the CWA prior to
daybreak, though will have to monitor for weaker/more scattered
secondary line developing near the same location. Early focus will
thus be on the western area where there is modest consensus on some
scattered activity affecting locations from the mid-James Valley
westward into the mid-late morning hours.

Afternoon/early evening hours largely look dry, though a few hi-res
solutions indicate potential for isolated storm development in our
far west/north. With the heat/humidity continuing to build into the
area, certainly begin to see the increase in instability that could
support isolated development. Confidence in this is low given lack
of any additional trigger, so will keep pops sub-mentionable for
most areas prior to 24/00Z, but certainly worth watching throughout
the day. Speaking of that heat, low level temps support widespread
mid-upper 80s for highs today, possibly pushing 90 in a few areas
near/west of I-29.

For tonight, shortwave projected to lift into central South Dakota
late evening into the overnight, and main question will be how far
east any potential storms could spread prior to losing support.
Along with the shortwave, area of warm advection remains focused
west of I-29, so will keep our pops concentrated in this area as
well. Difficult to argue with the marginal wind/hail outlook from
SPC given the degree of instability, though warm layer getting
fairly deep, mid-level lapse rates are not overly steep and shear
also pretty weak, so would not expect much more than marginally
severe hail at best.

.LONG TERM...(Thursday through Tuesday)
Issued at 339 AM CDT Wed May 23 2018

Wednesday night activity looks to diminish by 12Z Thursday as the
low level jet weakens and warm advection largely lifts north of the
area. Attention will then turn to stronger wave swinging out of the
western Dakotas by mid-late Thursday afternoon. Surface low and warm
front remain well north of the area, but dry line approaches our far
western counties by 22Z-00Z, which along with upper support should
focus convective chances in our western CWA Thursday afternoon.
Possible we could see activity in the warm sector farther east, but
anticipate this would be more isolated and will keep pops in the
slight chance range east of Brookings-Lake Andes until after 25/00Z.

Would expect scattered activity to spread east across the forecast
area through the evening/overnight as the wave continues to lift
northeast. Somewhat steeper mid-level lapse rates supportive of
isolated hail threat, and projected DCAPE values in excess of
1000J/kg at times suggest potential for damaging winds as well.
Overall deep layer shear unimpressive, though, so would favor pulsy
multi-cell development over supercells. Deep warm layer along with
precipitable water values 1.3-1.5"/99th percentile also suggest
potential for locally heavy rain.

Overnight activity should be exiting eastern CWA early Friday
morning, leaving upper ridge to slowly build into the region for the
holiday weekend. This will place main focus on continuation of above
normal temperatures. 850mb temperatures projected to be at/above the
95th percentile of climatology in the NAEFS, which could make this
holiday weekend feel more like the 4th of July than Memorial Day,
with highs in the upper 80s-lower 90s and lows in the lower-mid 60s.
Models show spotty precipitation chances within the upper ridge, but
timing/location ill-defined with little consensus, so will go with a
largely dry forecast through the weekend, with just some low chances
creeping in late Sunday night/Monday across our northern areas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1027 PM CDT Tue May 22 2018

Around the first 6 hours of the TAF period look to have the most
impacts at HON and FSD with showers and thunderstorms possible.
With convection mostly failing to break out this evening, have
backed off on thunder at FSD and left a couple hours of VCTS when
thunder would be most likely. Other than the potential for showers
and thunder, only other thing to look out for would be gusty winds
Wednesday afternoon across the region. Could see a few mid level
cumulus clouds at or around 4 kft as things mix out.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Ferguson
Hazardous weather outlook, May 23, 3:59 AM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
359 AM CDT Wed May 23 2018

IAZ003-MNZ071-072-080-081-089-090-097-240900-
Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-
359 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will linger into the mid to late morning
hours before diminishing. Locally heavy rainfall, with isolated
flash flooding or ponding of water will be the primary threat,
with small hail also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms will be possible by Thursday evening. A few of
these storms may be severe, with large hail and damaging wind
gusts the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

SDZ038-050-052-053-057>060-063>065-068-240900-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-
359 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this morning.
Severe weather is not anticipated, though locally heavy downpours
will be possible. Additional storms may develop west of the James
River this evening, spreading east overnight. Isolated severe
storms with hail to the size of half dollars and wind gusts to 60
mph will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms will be possible by late Thursday afternoon,
continuing into Thursday night. A few of these storms may be
severe, with large hail and damaging wind gusts the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ039-040-
054>056-061-062-066-067-069>071-240900-
Lyon IA-Osceola-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD-Yankton-
Clay SD-Union-
359 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible toward the
Highway 14 corridor this morning. Severe weather is not
anticipated, though locally heavy downpours will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms will be possible by Thursday evening. A few of
these storms may be severe, with large hail and damaging wind
gusts the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:00 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson30 min
May 23, 2:28 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson16 min
May 23, 3:51 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.